Alert archive / Ohio / Special Weather Statements in 2017
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Apr 20, 2017, 4:39 PM EDT for Putnam County, Ohio. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 4:39 PM EDT (20:39 UTC)
- Expired
- Apr 20, 2017, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Northern Indiana
County Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 140 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 5:10 PM EDT | HAIL 1.5 | Kalida, OH | MULTIPLE REPORTS OF HAIL UP TO 1.5 INCH. |
| Apr 20, 5:12 PM EDT | HAIL 1 | Ottawa, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024
WWUS83 KIWX 202039
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT THU APR 20 2017
OHZ015-016-024-202115-
Putnam-Van Wert-Paulding-
439 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN PAULDING
AND NORTHEASTERN VAN WERT COUNTIES...
At 439 PM EDT, a strong thunderstorm was located near Ottoville, or 8
miles northwest of Delphos, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Delphos, Ottawa, Columbus Grove, Leipsic, Kalida, Pandora,
Continental, Glandorf, Ottoville, Middle Point, Fort Jennings, Grover
Hill, Dupont, West Leipsic, Cloverdale, Miller City, Wetzel,
Prentiss, Kieferville and Roselms.
LAT...LON 4092 8390 4092 8399 4090 8401 4090 8411
4089 8411 4084 8447 4102 8454 4117 8404
4117 8400
TIME...MOT...LOC 2039Z 253DEG 31KT 4096 8441
$$
NWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Apr 20, 3:42 PM EDT, 57 minutes earlier.
Area forecast discussion, Apr 20, 3:42 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 342 PM EDT Thu Apr 20 2017 .SYNOPSIS... Issued at 329 PM EDT Thu Apr 20 2017 A cold front will usher in much colder air Friday, lingering into Saturday with highs only in the 50s (cooler near the lakeshore). Warmer temperatures and rain chances will return next week. && .SHORT TERM...(This Evening through Friday) Issued at 329 PM EDT Thu Apr 20 2017 Thunderstorms dotting the forecast area generally east of a Logansport to Coldwater line with greatest concentration along the pre-frontal trough now moving into NW Ohio. Storms have struggled to organize with mainly pea size hail reported and pockets of 40 to 55 (48 kt gusts at Ft Wayne). As the first area departed, sufficient recovery occurred to allow for a narrow area of sct storms to develop from Ctrl Illinois into portions of N Indiana. Actual cold front not too far behind this second line resulting in a rapid end to all storm chances through the remainder of the afternoon. Will likely clear watch as back edge of the storms exits impacted areas. Vis satellite showing extensive stratocu field to slowly work east. Could be a period of clearing immediately behind the front before it arrives. Have increased clouds cover to mostly cloudy with slower trends on clearing into Friday. Highs Friday will be a good 15 to 20 degrees cooler across the area with mid 40s NW to upper 50s SE. && .LONG TERM...(Friday Night through Thursday) Issued at 329 PM EDT Thu Apr 20 2017 Deep Hudson Bay closed low will remain in place into early next week before slowly shearing apart and ejecting NE. Influence of the low will keep moisture and warmer temperatures well suppressed as longwave trough rounds the base of the trough. Period of somewhat below normal temperatures will dominate with a shot at some frost especially Sunday morning. Moderation in temps will occur as Great Lakes trough exits stage right and heights increase ahead of the next wave dropping out the Plains by Monday night. The arrival of the Plains wave will bring a chance for showers to the area, but not until closer to Wednesday as first embedded wave shoots to the west of the region before main wave edges east. No more than chc pops at this point with temperature soaring back above normal into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 142 PM EDT Thu Apr 20 2017 Pre-frontal trough has spawned area of thunderstorms moving through KSBN currently and will reach KFWA by 19-20z. Not a lot of activity behind this line but expect some additional development as main cold front and mid level short wave approach. Not enough confidence to add another group of prevailing tsra at KSBN given lack of upstream activity so kept VCTS there while allowed a longer tempo to cover KFWA. Satellite and surface obs show extensive area of post frontal MVFR strato cu over IA and western IL. Hires guidance not handling this well but spectral models show a lot of low level moisture trapped under inversion tonight into Friday. Stayed MVFR through rest of tonight and Friday morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 4:39 AM EDT, 12 hours before
Hazardous Weather Outlook National Weather Service Northern Indiana 439 AM EDT Thu Apr 20 2017 INZ003>005-012>015-020-MIZ077>079-210900- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- White-Berrien-Cass MI-St. Joseph MI- 439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon. A strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015- 016-024-025-210900- Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 439 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon. A few storms could reach severe limits with hail and potentially damaging winds especially along and east of Interstate 69. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-210900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 439 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible from this morning into early afternoon. Hazardous conditions for small craft will develop today and continue through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous conditions for small craft are possible Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Apr 20, 2:58 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 4 ENE WALLEN 41.18N 85.10W
04/20/2017 E0.75 INCH ALLEN IN TRAINED SPOTTER
&&
MCSLocal storm report, Apr 20, 3:04 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 2 ENE NINE MILE 40.98N 85.19W
04/20/2017 M55 MPH ALLEN IN ASOS
&&
GHSpecial weather statement, Apr 20, 3:55 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
355 PM EDT THU APR 20 2017
MIZ078-079-202030-
St. Joseph-Cass-
355 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND CENTRAL
ST. JOSEPH COUNTIES...
At 355 PM EDT, a strong thunderstorm was located near Cassopolis, or
11 miles north of Simonton Lake, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sturgis, Three Rivers, Constantine, Cassopolis, Centreville,
Marcellus, Nottawa, Penn, Flowerfield, Mendon, Vandalia, Klinger
Lake, Donnell Lake, Fishers Lake, Jones, Diamond Lake, Corey Lake,
Shavehead Lake, Clear Lake and Wakelee.
LAT...LON 4206 8546 4179 8544 4185 8600 4193 8600
4207 8586
TIME...MOT...LOC 1955Z 266DEG 28KT 4191 8590
NWSLocal storm report, Apr 20, 4:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL THREE RIVERS 41.94N 85.63W
04/20/2017 M0.88 INCH ST. JOSEPH MI TRAINED SPOTTER
&&
GHLocal storm report, Apr 20, 4:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL THREE RIVERS 41.95N 85.63W
04/20/2017 M1.50 INCH ST. JOSEPH MI PUBLIC
FROM SOCIAL MEDIA.
&&
GHSpecial weather statement, Apr 20, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT THU APR 20 2017
OHZ015-016-024-202115-
Putnam-Van Wert-Paulding-
439 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN PAULDING
AND NORTHEASTERN VAN WERT COUNTIES...
At 439 PM EDT, a strong thunderstorm was located near Ottoville, or 8
miles northwest of Delphos, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Delphos, Ottawa, Columbus Grove, Leipsic, Kalida, Pandora,
Continental, Glandorf, Ottoville, Middle Point, Fort Jennings, Grover
Hill, Dupont, West Leipsic, Cloverdale, Miller City, Wetzel,
Prentiss, Kieferville and Roselms.
LAT...LON 4092 8390 4092 8399 4090 8401 4090 8411
4089 8411 4084 8447 4102 8454 4117 8404
4117 8400
TIME...MOT...LOC 2039Z 253DEG 31KT 4096 8441
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:13 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 47 min |
| Apr 19, 10:57 PM EDT | Small Craft Advisory | IWX | 54 hr | |
| Apr 20, 2:08 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 23 min |
| Apr 20, 2:28 PM EDT | Severe Thunderstorm Warning | IWX | Noble | 34 min |
| Apr 20, 5:59 PM EDT | Special Weather Statement | IWX | DeKalb | 31 min |
| Apr 19, 8:09 PM EDT | Special Weather Statement | IWX | Defiance | 36 min |
| Apr 19, 8:45 PM EDT | Special Weather Statement | IWX | Paulding, Putnam | 30 min |
| Apr 19, 9:00 PM EDT | Special Weather Statement | IWX | Henry | 30 min |
| Apr 20, 3:38 PM EDT | Severe Thunderstorm Warning | IWX | Defiance | 21 min |
| Apr 20, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Putnam | 36 min |
| Apr 20, 5:35 PM EDT | Special Weather Statement | IWX | Putnam | 25 min |
| Apr 20, 6:23 PM EDT | Special Weather Statement | IWX | Putnam | 37 min |
| Apr 20, 6:53 PM EDT | Special Weather Statement | IWX | Fulton | 37 min |
| Apr 20, 3:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Apr 20, 4:06 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Cass, Saint Joseph | 39 min |
| Apr 20, 5:03 PM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 27 min |
Nearby
Special Weather Statements in Ohio, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.